Kansas, 2013

Tornadoes and Hail in Kansas, June 4 to 5, 2013

June 4 to 5, 2013 · NWS DDC · 15 events in 9 counties and zones

Abundant low level moisture was transported westward behind a cold front and then an approaching short wave trough helped to initiate thunderstorms and move them across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Abundant low level moisture was transported westward behind a cold front and then an approaching short wave trough helped to initiate thunderstorms and move them across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 4, 4:55 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 4, 4:55 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT TUE JUN 4 2013

...UPDATED FOR THE 00Z TAFS AND AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 222 PM CDT
TUE JUN 4 2013

THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS TONIGHT
AND WEDNESDAY.

EAST TO NORTHEASTERLY UPSLOPE WINDS WILL TRANSPORT ABUNDANT LOW
LEVEL MOISTURE INTO EASTERN COLORADO INTO THIS EVENING. AN UPPER
LEVEL DISTURBANCE ASSOCIATED WITH A NORTHERN PLAINS UPPER LEVEL
SHORTWAVE TROUGH AND A SOUTHERN BRANCH UPPER LEVEL JET STREAK AROUND
70KT WILL MOVE ACROSS THE ROCKIES AND INTO WESTERN KANSAS TONIGHT.
MODELS ARE FORECASTING A LARGE CLUSTER OF THUNDERSTORMS TO DEVELOP
OVER FAR EASTERN COLORADO AND FAR WESTERN KANSAS BY AROUND 7 PM,
THEN PROPAGATE EASTWARD. WINDS OVER 60 MPH AND HAIL UP TO QUARTER
SIZE IS LIKELY WITH THESE STORMS. STRONG WINDS MAY GET OUT OF AHEAD
OF THE MAIN LINE OF STORMS LATER TONIGHT AS ANY DISCRETE CLUSTERS
COLLAPSE. RAINFALL AMOUNTS WILL BE VERY HARD TO ESTIMATE BUT MAY BE
HIGHER IN PARTS OF SOUTHWEST KANSAS WITH A MORE OF A WIND EVENT
FOR PARTS OF SOUTH CENTRAL KANSAS. MOST AREAS SHOULD RECEIVE 1/4
TO 1/2 INCH OF RAINFALL. ANOTHER AREA OF CONCERN IS WITH ANY
STORMS THAT DEVELOP IN THE PRATT TO COLDWATER AND MEDICINE LODGE
AREAS LATER THIS AFTERNOON NEAR A WIND SHIFT LINE. THIS AREA HAS
FORECAST CAPE VALUES AROUND 3000 J/KG AND MODERATE LAYER SHEAR.
LARGER HAIL AND AN ISOLATED TORNADO CANNOT BE RULED OUT IF ANY
STORMS FORM. THE MAIN COMPLEX OF THUNDERSTORMS COULD BE NEAR
ASHLAND TO DODGE CITY AND WAKEENEY BY AROUND 10 PM, THEN END AFTER
MIDNIGHT IN PARTS OF SOUTH CENTRAL KANSAS. OVERNIGHT LOWS LOOK TO
BE FROM 60 TO 65 DEGREES.

FOR WEDNESDAY THE NAM MODEL CONTINUES TO FORECAST A LARGE AREA OF
OVER AN INCH RAINFALL OVER MUCH OF WESTERN KANSAS. MUCH OF THIS IS
DUE TO CONVECTIVE FEEDBACK IN THE MODEL AND IS PROBABLY WAY OVER
ESTIMATED. THE GFS MODEL SHOWS THE BEST CHANCES OVER PARTS OF SOUTH
CENTRAL KANSAS IN THE MORNING WITH MUCH LESS QPF. WILL CONTINUE WITH
A 30 TO 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS TO COVER.
WITH LOTS OF CLOUDS FORECAST THE HIGH TEMPERATURES WILL BE ONLY IN
THE UPPER 60S TO LOWER 70S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 303 PM CDT TUE JUN 4 2013

MEDIUM RANGE MODELS INDICATE A NORTHWESTERLY FLOW SETTING UP ACROSS
THE WESTERN HIGH PLAINS THURSDAY AS AN UPPER LEVEL SHORTWAVE TROUGH
TRANSITIONS EAST ACROSS THE GREAT LAKES REGION. EXPECT DRIER
CONDITIONS ACROSS WESTERN KANSAS THURSDAY AS SURFACE HIGH PRESSURE
DROPS SOUTHEAST OUT OF THE NORTHERN PLAINS INTO THE WESTERN HIGH
PLAINS LOWERING MOISTURE AVAILABILITY. FOR FRIDAY, THE NORTHWEST
FLOW ALOFT WILL PREVAIL ACROSS THE WESTERN HIGH PLAINS AS THE
SURFACE HIGH PRESSURE KICKS OFF TO OUR EAST SETTING UP A
SOUTHEASTERLY UPSLOPE FLOW ACROSS WESTERN KANSAS AND INCREASING
LOW LEVEL MOISTURE INTO THE REGION. ALTHOUGH A WEAK FLOW ALOFT IS
EXPECTED, ISOLATED THUNDERSTORMS ARE LIKELY TO DEVELOP OFF THE
FRONT RANGE OF THE ROCKIES WITH THE POTENTIAL OF DRIFTING INTO FAR
WESTERN KANSAS. THUNDERSTORM CHANCES WILL CONTINUE INTO SATURDAY
AS A STRONG UPPER LEVEL JET, PRECEDED BY A SHORTWAVE TROUGH, DROPS
SOUTHEAST OUT OF THE NORTHERN ROCKIES INTO THE CENTRAL PLAINS OF
NEBRASKA AND POSSIBLY KANSAS. ALTHOUGH THUNDERSTORMS ARE LIKELY
ACROSS THE NORTHERN PLAINS SOUTHWARD INTO NEBRASKA, HOW FAR SOUTH
THEY DEVELOP IS THE QUESTION. GENERALLY DRIER CONDITIONS ARE
EXPECTED EARLY NEXT WEEK AS THE GFS AND ECMWF POINT TO UPPER LEVEL
RIDGING DEVELOPING ACROSS THE INTERMOUNTAIN WEST AND MOVING EAST
INTO THE WESTERN HIGH PLAINS TOWARD THE END OF THE PERIOD.

TEMPERATURES WILL BE BELOW NORMAL THURSDAY AS SURFACE HIGH PRESSURE
MOVES DOWN INTO THE WESTERN HIGH PLAINS BRINGING SLIGHTLY COOLER AIR
WITH IT. THE GEM, GFS, AND ECMWF SHOW H85 TEMPERATURES RANGING FROM
AROUND 15C ACROSS CENTRAL KANSAS TO NEAR 20C ALONG THE COLORADO
BORDER. WIDESPREAD 70S(F) ARE LIKELY THURSDAY AFTERNOON. A WARMING
TREND WILL TAKE PLACE THROUGH AT LEAST SATURDAY AS LEE SIDE
TROUGHING DEVELOPS FRIDAY AND STRENGTHENS INTO SATURDAY. THIS WILL
ENHANCE WARM AIR ADVECTION INTO WESTERN KANSAS WITHIN A SUBSEQUENT
LOW LEVEL SOUTHERLY FLOW. LOOK FOR HIGHS MAINLY UP INTO THE 80S(F)
FRIDAY AFTERNOON WITH THE 80S(F) AND A FEW 90S(F) POSSIBLE SATURDAY
AFTERNOON.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 545 PM CDT TUE JUN 4 2013

A COLD FRONT WAS STRETCHED FROM EASTERN NEBRASKA THROUGH NORTH
CENTRAL KANSAS INTO SOUTHEASTERN COLORADO. A MID LEVEL SHORT WAVE
WILL PASS SLOWLY OVERHEAD THIS EVENING. CONDITIONS WILL START OUT
VFR WITH JUST A FEW CLOUDS IN THE 050 LEVEL. BY 03Z, AN AREA OF
STORMS WILL MOVE IN FROM THE WEST AND APPROACH GCK BY 03Z, AND
THEN APPROACH DDC AND HYS AFTER 04Z. THE STORMS WILL BE SCATTERED,
AND MAY NOT ACTUALLY APPROACH A TAF SITE. IF THUNDERSTORMS GO OVER
A TAF SITE, CIGS AND VSBY MAY DROP INTO THE MVFR CATEGORY. THE
RAIN SHOULD MOVE EAST BY 10Z IN THE MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  69  52  77 /  70  50  30   0
GCK  61  68  50  78 /  60  40  30   0
EHA  60  67  51  78 /  60  40  40  10
LBL  63  67  53  78 /  60  40  40  10
HYS  59  70  51  75 /  60  50  20   0
P28  65  73  55  76 /  60  60  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...JJOHNSON
AVIATION...BURKE
Hazardous weather outlook, Jun 4, 3:57 AM CST, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT TUE JUN 4 2013

KSZ030-031-043>046-061>066-074>081-084>090-051000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
457 AM CDT TUE JUN 4 2013 /357 AM MDT TUE JUN 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR A SEVERE THUNDERSTORM OR TWO LATE THIS
AFTERNOON ALONG A DISSIPATING COLD FRONT WHICH WILL EXTEND FROM NEAR
COLDWATER NORTH-NORTHEAST TO STAFFORD. A VERY HIGH DEGREE OF
ATMOSPHERIC INSTABILITY AND MOISTURE...COMBINED WITH MODERATE DEEP
ATMOSPHERIC WIND SHEAR WILL SUPPORT SUPERCELL STORMS CAPABLE OF VERY
LARGE HAIL TO TENNIS BALLS OR PERHAPS LARGER...DAMAGING WIND GUSTS
IN EXCESS OF 70 MPH...AND EVEN AN ISOLATED TORNADO.

LATER THIS EVENING...THUNDERSTORMS ARE EXPECTED TO ORGANIZE ACROSS
FAR EAST-CENTRAL AND SOUTHEAST COLORADO...WHICH WILL MOVE INTO FAR
WESTERN AND SOUTHWESTERN KANSAS DURING THE MID TO LATE EVENING
HOURS. SOME SEVERE WEATHER IS EXPECTED WITH THESE STORMS AS
WELL...MAINLY IN THE FORM OF DAMAGING WIND GUSTS IN THE 60 TO 70 MPH
RANGE. SOME LARGE HAIL UP TO GOLF BALL SIZE WILL BE POSSIBLE AS
WELL. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD ACROSS
THE ENTIRE REGION DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION WEDNESDAY.
THE MAIN THREAT WITH THIS ACTIVITY IS LIGHTNING.

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE FRIDAY AND SATURDAY. IT
IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF SOUTH-CENTRAL KANSAS FROM STAFFORD TO
COLDWATER AND POINTS EAST. SPOTTERS MAY ALSO BE NEEDED LATE THIS
EVENING ACROSS FAR WEST-CENTRAL AND SOUTHWEST KANSAS AS STORMS
MOVE EAST OUT OF COLORADO.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID/SUGDEN

In the hours before

Local storm report, Jun 4, 2:09 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
309 PM CDT TUE JUN 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     2 W CAVE                37.36N 101.15W
06/03/2013                   STEVENS            KS   PUBLIC

            THE PUBLIC REPORTED 7 POWER POLES DOWN SNAPPED AT THE
            BASE.

&&

06

The radar

The Dodge City radar (KDDC), 128 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Kearny

When
June 4, 7:45 PM CST
Where
Kearny County, 10.79 mi NNW of Lakin White Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.100, -101.360

Winds were estimated to be 60 MPH.

Hail, Kearny

When
June 4, 7:55 PM CST
Where
Kearny County, 12 mi W of Lakin
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.950, -101.470

Hail, Morton

When
June 4, 8:00 PM CST
Where
Morton County, 8.69 mi NW of Elkhart
Measured
0.75 in hail
Reported by
Public
Coordinates
37.090, -102.010

Winds gusted to 50 MPH as the hail fell.

Tornado, Kearny

When
June 4, 8:07 PM CST to 8:12 PM CST
Where
Kearny County, 10.78 mi SW of Lakin to 10.25 mi SW of Lakin
Rating
EF0
Path length
2.85 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
37.849, -101.401

This tornado developed at an occlusion of the gust front but did not strike anything.

Thunderstorm Wind, Morton

When
June 4, 8:30 PM CST
Where
Morton County, 0.55 mi W of (1k5)elkhart
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.000, -101.890

Tree branches were broke and a trampoline was blown a ways. There was also dime sized hail with the wind.

Hail, Morton

When
June 4, 8:30 PM CST
Where
Morton County, 0.55 mi W of (1k5)elkhart
Measured
0.75 in hail
Reported by
Public
Coordinates
37.000, -101.890

There were also 70 MPH wind gusts estimated with the hail.

Thunderstorm Wind, Stevens

When
June 4, 9:06 PM CST
Where
Stevens County, Hugoton
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
37.180, -101.350

Hail, Grant

When
June 4, 9:10 PM CST
Where
Grant County, 5.85 mi NE of Ulysses Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.670, -101.310

Thunderstorm Wind, Stevens

When
June 4, 9:30 PM CST
Where
Stevens County, Hugoton
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.180, -101.350

Power lines were down all over town but wind gusts estimated to be well over 50 MPH.

Thunderstorm Wind, Seward

When
June 4, 10:00 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.040, -100.940

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Clark

When
June 4, 11:15 PM CST
Where
Clark County, 0.88 mi NE of Ashland
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.190, -99.760

Winds were estimated to be 65 MPH.

Tornado, Kiowa

When
June 4, 11:32 PM CST to 11:35 PM CST
Where
Kiowa County, 3.93 mi SSW of Mullinville to 3.8 mi S of Mullinville
Rating
EF1
Path length
0.97 mi
Path width
50 yd
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
37.525, -99.496

A detached garage was destroyed and thrown northwest by a small tornado that developed on the leading edge of the squall line.

Tornado, Kiowa

When
June 4, 11:48 PM CST to 11:53 PM CST
Where
Kiowa County, 12.32 mi WSW of Belvidere to 10.31 mi WSW of Belvidere
Rating
EF0
Path length
2.02 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
37.408, -99.298

A small tornado developed on the leading edge of a squall line. The couplet on radar was very strong.

Thunderstorm Wind, Comanche

When
June 5, 12:07 AM CST
Where
Comanche County, 18.44 mi ESE of Buttermilk
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.000, -99.020

Winds were estimated to be 70 MPH breaking 3 inch diameter tree branches.

Thunderstorm Wind, Barber

When
June 5, 12:20 AM CST
Where
Barber County, 1.1 mi W of Aetna
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.080, -98.990

Winds were estimated to be 70 MPH breaking several 2 to 3 inch diameter tree branches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464673, 464662, 464665, 464713, 464667, 464668, 464674, 464666, 464669, 464670, 464675, 464772, 464773, 464671, 464672.